Medical questions & health advice by board certified doctors
"Can pelvic radiation cause bowel incontinence?"
Last month I was diagnosed with cervical cancer, and I have been receiving several kinds of therapy for it - including pelvic radiation. Now I'm having problems with bowel control. It's not like I'm fully incontinent or anything, but I have several times passed stool when I did not mean to. Is this an effect of the radiation? Is there a way to treat it?
Cervical cancer is a serious condition that requires intensive medical treatment, and I am glad that you are undergoing that. The doctors who will be best qualified to discuss the side effects of your cancer therapies include your oncologist. Cervical cancer is a serious disease caused when cells in the cervix become cancerous with the potential to spread to surrounding tissues. Cervical cancer is usually treated by a combination of surgery, radiation therapy, and chemotherapy (medications). There can be several side effects of the radiation treatment. These side effect are related to the dose of the radiation and whether the radiation is just applied internally or through the external surface of the body. Nevertheless, the most common side effects include nausea, upset stomach, loose bowel movements, vaginal dryness, and, yes, incontinence. In part the incontinence is probably due to effects that the therapy has on the nerves that control bowel movements, and it often gets better slowly when the therapy is over. There is no good treatment for the incontinence, but diarrhea or constipation may be treatable problems as determined by your doctor. As always the diagnosis and the management of your particular condition will require a physical examination by your personal physician. It is highly advised that you discuss these symptoms with your oncologist as soon as possible.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.